CaltechAUTHORS
  A Caltech Library Service

The Intransitivity of Causation Revealed in Equations and Graphs

Hitchcock, Christopher (2001) The Intransitivity of Causation Revealed in Equations and Graphs. Journal of Philosophy, 98 (6). pp. 273-299. ISSN 0022-362X. https://resolver.caltech.edu/CaltechAUTHORS:20140408-101452755

Full text is not posted in this repository. Consult Related URLs below.

Use this Persistent URL to link to this item: https://resolver.caltech.edu/CaltechAUTHORS:20140408-101452755

Abstract

[Introduction] We live in exciting times. By 'we' I mean philosophers studying the nature of causation. The past decade or so has witnessed a flurry of philosophical activity aimed at cracking this nut, and, surprisingly, real progress has been made. Two developments are especially worthy of note. First, there has been a resurgence of interest in the counterfactual theory of causation, given its best-known formulation by David Lewis. Second, there has been increasing philosophical interest in the techniques of causal modeling developed and employed within fields such as econometrics, epidemiology, and artificial intelligence. These two developments have been largely independent and addressed to different sorts of problems. Work in the counterfactual tradition has been primarily concerned with issues involving "token" or "singular" causation, while work in the second tradition has tended to focus on issues concerning "type-level" or "general" causation.


Item Type:Article
Related URLs:
URLURL TypeDescription
http://www.jstor.org/stable/2678432OrganizationJSTOR
http://dx.doi.org/10.2307/2678432 DOIArticle
Additional Information:© 2001 The Journal of Philosophy, Inc. For discussion and comments, thanks go to Martin Barrett, Paul Bartha, Ellery Eells, Clark Glymour, Alan Hdjek, Dan Hausman, Mark Kalderon, Henry Kyburg, Michael McDermott, Laurie Paul, Augustin Rayo, Jonathan Schaffer, Elliott Sober, Jim Woodward, Stephen Yablo, and especially Judea Pearl. Selected by The Philosopher's Annual as one of the ten best articles in the field of Philosophy published in Philosophy in 2001.
Issue or Number:6
Record Number:CaltechAUTHORS:20140408-101452755
Persistent URL:https://resolver.caltech.edu/CaltechAUTHORS:20140408-101452755
Official Citation:The Intransitivity of Causation Revealed in Equations and Graphs Christopher Hitchcock The Journal of Philosophy, Vol. 98, No. 6 (Jun., 2001), pp. 273-299 Published by: Journal of Philosophy, Inc. Article DOI: 10.2307/2678432 Article Stable URL: http://www.jstor.org/stable/2678432
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:44752
Collection:CaltechAUTHORS
Deposited By: Susan Vite
Deposited On:08 Apr 2014 18:25
Last Modified:03 Oct 2019 06:21

Repository Staff Only: item control page